Factors causing inadequate vitamin D levels
Inadequate sun exposure
Sunlight forms an essential factor needed for triggering the chain of events that occur during the secretion of vitamin D in the skin. Inadequate exposure to sunlight due to staying indoors for several weeks or months can reduce vitamin D synthesis in the skin.
Sunlight exposure is also greatly depending on season, country and skin coverage with clothes.
Excessive use of sunscreen may prevent the entry of beneficial wavelengths of the sun rays into the deeper layers of the skin due to which the vitamin D synthesis can get affected.
Insufficient intake in the diet
Vitamin D can also be obtained via the diet and therefore lack of Vitamin D rich foods can also play a role in deficiencies. The best food sources of vitamin D are egg yolks, mushrooms, fatty fish, liver, and grass-fed cheese and butter.
This also suggests why vitamin D deficiency tends to be more common in vegetarians and vegans. It is advisable to include the vegetarian sources of vitamin D in the diet or use vitamin D supplements in order to avoid the deficiency of this nutrient in vegans and vegetarians.
Underlying liver & kidney pathology
Patients who suffer from liver or kidneys disorders are likely to develop vitamin D deficiency. The inefficient functioning of these vital organs can hamper the normal physiological processes involved in vitamin D synthesis and thus, lead to the deficiency in spite of adequate dietary intake and sun exposure.
Patients who suffer from digestive issues that cause malabsorption of food in the intestine such as celiac disease, inflammatory bowel diseases, or pancreatic insufficiency are likely to develop vitamin D deficiency.
These diseases can reduce the absorption of calcium in the body due to which vitamin D would remain under-utilised. As a result, the patients may develop signs of vitamin D deficiency.
Deficiency of other nutrients like calcium, magnesium, and vitamin K can also occur in patients with vitamin D deficiency due to the common causes they share such as poor nutrition and malabsorption syndrome.
Side effects of medications
Certain medications like corticosteroids and anti-seizure drugs can interfere with vitamin D synthesis resulting in the deficiency of this nutrient.